IBD patients face increased skin cancer risk

Certain patients with inflammatory bowel disease (IBD) may have an increased risk of skin cancer, which is intensified by the use of immunosuppressant medications , according to two new studies in Gastroenterology, the official journal of the American Gastroenterological Association. Immunosuppressants are commonly used in the treatment of IBD.

In the first study, researchers found that both past and present exposure to thiopurines (a widely used class of immunosuppressants) significantly increased the risk of nonmelanoma (NMSC) in patients with IBD, even before the age of 50. Currently, there are no specific recommendations for screening for skin cancers in individuals with IBD.

"The of skin cancer that we found in our study was observed in all patients, even before the age of 50 years. As expected, this risk increased with age. All patients with currently receiving or having previously received thiopurines should protect their skin from and receive regular dermatologic screening, regardless of their age," said Laurent Peyrin-Biroulet, MD, PhD, of University Hospital of Nancy, Henri Poincaré University, Vandoeuvre-lès-Nancy, France, and lead author of this study.

NMSC mainly encompasses basal cell carcinoma (BCC) and squamous cell carcinoma (SCC), which are by far the most common cancers diagnosed in North America. NMSC continues to be the most common cancer diagnosed among individuals on immunosuppressive medications; patients with IBD are increasingly treated with these immunosuppressant medications.

In a second study, researchers concluded that certain individuals with IBD, such as men with Crohn's disease, may have a baseline increased risk of BCC, and the use of thiopurines increases the risk of SCC.

"All individuals should be protecting themselves against skin cancer," said Harminder Singh, MD, MPH, FRCPC, of the University of Manitoba and lead author of this study. "But, it is especially important that physicians stress the need to be extra vigilant about skin care with their irritable bowel disease patients, especially among those exposed to immunosuppressants such as thiopurines."

However, Dr. Singh and his colleagues note that the small absolute increased risk of NMSC may not merit stopping thiopurines for those who need them for their IBD disease control.

More information: For more information on IBD, please read the AGA brochure "Understanding Inflammatory Bowel Disease" at www.gastro.org/patient-center/… matory-bowel-disease

add to favorites email to friend print save as pdf

Related Stories

Thiopurine therapy improves quality of life

Mar 01, 2010

Patients with inflammatory bowel diseases (IBDs) such as Crohn's disease or ulcerative colitis do perceive a benefit from thiopurine treatment. A report in the open access journal BMC Gastroenterology has demonstrated improv ...

Recommended for you

Recorded Ebola deaths top 7,000

13 hours ago

The worst Ebola outbreak on record has now killed more than 7,000 people, with many of the latest deaths reported in Sierra Leone, the World Health Organization said as United Nations Secretary-General Ban ...

Liberia holds Senate vote amid Ebola fears (Update)

18 hours ago

Health workers manned polling stations across Liberia on Saturday as voters cast their ballots in a twice-delayed Senate election that has been criticized for its potential to spread the deadly Ebola disease.

Evidence-based recs issued for systemic care in psoriasis

Dec 19, 2014

(HealthDay)—For appropriately selected patients with psoriasis, combining biologics with other systemic treatments, including phototherapy, oral medications, or other biologic, may result in greater efficacy ...

Bacteria in caramel apples kills at least four in US

Dec 19, 2014

A listeria outbreak believed to originate from commercially packaged caramel apples has killed at least four people in the United States and sickened 28 people since November, officials said Friday.

Steroid-based treatment may answer needs of pediatric EoE patients

Dec 19, 2014

A new formulation of oral budesonide suspension, a steroid-based treatment, is safe and effective in treating pediatric patients with eosinophilic esophagitis (EoE), according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.